MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453221
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/26/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery performed approximately twelve (12) years ago, the post of a lgn ps high flex xlpe sz 5-6 9mm fractured off.A revision surgery was performed on (b)(6) 2023 to address this adverse event.The issue has been related to high activity level of the patient.No other complications were reported.The patient left surgery in good health.No delay in procedure reported.No further medical history.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the post broke off.The post was returned with the device.The device shows signs of wear.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Based on the conclusions of the product history review and the device evaluation, further product evaluation is not required because there is no evidence that a manufacturing deficiency occurred.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that per complaint details, a revision was performed approximately 12 years post implantation due to a fractured post.As of the date of this medical investigation, the requested clinical documentation has not been provided; however, the ¿issue has been related to high activity level of the patient¿ including long-distance running, softball, etc¿per report.The product evaluation/visual inspection ¿reveals the post broke off¿ and the post was returned with the device.Reportedly the patient activity level contributed to the post fracture.The knee systems instructions for use contraindications include ¿conditions that tend to place increased loads on implants such as age, weight, and activity levels¿¿ and are incompatible with a satisfactory long-term result.Although the ¿patient left surgery in good health¿ the current health status is unknown.Without the requested medical documentation, additional contributing clinical factors could not be concluded.The patient impact beyond the reported post fracture ¿related to high activity level of the patient¿ and subsequent revision could not be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of instructions for use for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative

Brand Name
LGN PS HIGH FLEX XLPE SZ 5-6 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17274331
Report Number1020279-2023-01419
Device Sequence Number11654409
Product Code JWH
UDI-Device Identifier00885556035337
UDI-Public00885556035337
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/29/2022
Device Model Number71453221
Device Catalogue Number71453221
Device Lot Number12KM00755
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2023
Supplement Date Received by Manufacturer08/16/2023
08/16/2023
Initial Report FDA Received Date07/06/2023
Supplement Report FDA Received Date08/17/2023
08/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown